Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Sioux Falls, SD

June 9, 2020Buena Vista County, Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2020, 8:25 PM CDT for Buena Vista County, Clay County, Dickinson County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2020, 8:25 PM CDT (01:25 UTC)
Expired
Jun 9, 2020, 9:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

786 
WUUS53 KFSD 100125
SVRFSD
IAC021-041-059-100200-
/O.NEW.KFSD.SV.W.0053.200610T0125Z-200610T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
825 PM CDT Tue Jun 9 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Dickinson County in northwestern Iowa...
  Northeastern Buena Vista County in northwestern Iowa...
  Eastern Clay County in northwestern Iowa...

* Until 900 PM CDT.

* At 825 PM CDT, severe thunderstorms were located along a line
  extending from near Wahpeton to near Spencer In Clay County to
  Sioux Rapids, moving east at 35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Webb around 835 PM CDT.
  Marathon and Lost Island Lake around 840 PM CDT.
  Superior around 850 PM CDT.

Other locations impacted by these severe thunderstorms include
Dickens and Gillett Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9519 4316 9513 4349 9536 4349 9491
      4283 9491
TIME...MOT...LOC 0125Z 267DEG 29KT 4343 9522 4317 9504 4288 9512 

HAIL...<.75IN
WIND...70MPH
 
$$

JM
2 follow-up statements
064 
WWUS53 KFSD 100140
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
840 PM CDT Tue Jun 9 2020

IAC021-041-059-100200-
/O.CON.KFSD.SV.W.0053.000000T0000Z-200610T0200Z/
Dickinson IA-Buena Vista IA-Clay IA-
840 PM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR DICKINSON...NORTHEASTERN BUENA VISTA AND EASTERN CLAY COUNTIES...

At 840 PM CDT, severe thunderstorms were located along a line
extending from Spirit Lake to Lost Island Lake to Marathon, moving
east at 30 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Lost Island Lake around 845 PM CDT.
  Superior around 855 PM CDT.

Other locations impacted by these severe thunderstorms include
Dickens and Gillett Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9519 4316 9513 4349 9536 4349 9491
      4283 9491
TIME...MOT...LOC 0140Z 266DEG 28KT 4343 9510 4317 9492 4288 9500 

HAIL...<.75IN
WIND...70MPH
 
$$

JM
487 
WWUS53 KFSD 100156
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
856 PM CDT Tue Jun 9 2020

IAC021-041-059-100205-
/O.EXP.KFSD.SV.W.0053.000000T0000Z-200610T0200Z/
Dickinson IA-Buena Vista IA-Clay IA-
856 PM CDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON...NORTHEASTERN BUENA
VISTA AND EASTERN CLAY COUNTIES WILL EXPIRE AT 900 PM CDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.
However gusty winds are still possible with these thunderstorms.

LAT...LON 4285 9519 4316 9513 4349 9536 4349 9491
      4283 9491
TIME...MOT...LOC 0155Z 267DEG 29KT 4344 9493 4318 9476 4289 9484 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:33 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 9, 4:33 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
433 PM CDT Tue Jun 9 2020

.SHORT TERM...(This Evening through Wednesday)
Issued at 359 PM CDT Tue Jun 9 2020

Cristobal continues to influence our region this afternoon as it
slides through the mid-Mississippi Valley. This is effectively
blocking the progression of our northern stream trough, which has
resulted in very little movement of the focus for rain from our
western CWA throughout today. As remnants of Cristobal continue to
lift northeast into the Great Lakes and weaken tonight, western
trough should be able to slowly push across our forecast area. This
should allow rainfall to gradually work eastward as well, though
portions of northwest Iowa may remain in a relative dry zone as the
rain lifts north through the I-29 corridor before shifting northeast
through Minnesota. Have already seen evidence of efficient rainfall
production up to 0.50 inch/hour, with localized higher rates in
small convective cells. Once the band starts moving east, should
progress enough that we don't see the continued training that we
have seen in our western counties over the past 18 hours. That along
with receptive dry ground should be able to handle expected rainfall
through tonight/Wednesday morning, thus no flood/flash flood watches
needed tonight.

As far as convective threat this evening, narrow dry area does have
locally higher surface vorticity and instability, as this area was
able to heat out much more than expected since Cristobal rain shield
largely remained east of the forecast area today. Not much for deep
layer shear in this area, as that is greater west of the main cool
front in eastern South Dakota. Deep warm layer with freezing levels
over 13kft, so also may be difficult to get large hail. However,
with the boundaries and higher DCAPE values, could see isolated
pulse storms produce stronger wind gusts or a brief spinup this
evening.

Aside from any severe/rain threat, strong post-frontal pressure
gradient will spread windy conditions across the region late this
afternoon and tonight. RAP/ARW soundings indicate 40-45kts atop the
mixed layer, briefly higher in some locations. With unidirectional
flow and cold advection, could see some of these gusts mix to the
surface. Have expanded the wind advisory northward to cover all
areas along/east of De Smet to Tyndall through tonight.

By tomorrow, could still see some light showers lingering in our far
east in the morning, but otherwise just looks like a breezy but
cooler day with highs largely in the lower 70s. While overall the
stronger gusts should diminish by daybreak or shortly after, some
models indicate potential for advisory level gusts to redevelop with
deeper mixing through the morning. Did not extend the headline to
cover this now due to uncertainty, but next shifts may want to
examine more closely.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 359 PM CDT Tue Jun 9 2020

Our slow-moving upper trough swings into the Great Lakes by
Wednesday evening, leaving us in northwest flow through the end
of the work week. While we cannot rule out some spotty light
afternoon showers if any subtle waves slide through this flow,
overall air mass is relatively dry, so will leave pops below
measurable from Wednesday night onward. Unlike a few days ago, the
operational GFS has come in line with warmer solutions for the
end of the week, so higher confidence in seasonable temperatures
for Thursday-Saturday.

By this weekend, upper ridge builds into the region, keeping us dry
and warmer through the weekend. Ridge begins to breakdown early next
week, and weak waves could bring spotty precip chances, but too much
disparity among the models to alter blended guidance pops at this
point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 428 PM CDT Tue Jun 9 2020

Showers and thunderstorms will spread across the area this evening
before diminishing after 06Z. Will see brief reduced visibility
in heavier rain along with MVFR ceilings. Northwesterly winds will
increase as the frontal boundary sweeps eastward, gusting around
30 to 35 kts through Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 AM CDT Wednesday for SDZ071.

     Wind Advisory until 4 AM CDT Wednesday for SDZ039-040-054>056-
     060>062-065>070.

     Wind Advisory until 10 PM CDT this evening for SDZ038-052-053-
     058-059-064.

MN...Wind Advisory until 7 AM CDT Wednesday for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 7 AM CDT Wednesday for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 7 AM CDT Wednesday for NEZ014.

     Wind Advisory until 4 AM CDT Wednesday for NEZ013.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jun 9, 7:40 AM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
740 AM CDT Tue Jun 9 2020

SDZ038-039-050-052>054-057>060-063-064-101245-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
740 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will continue today, with some areas of
additional heavier rainfall around an inch possible. Some ponding of
water is possible in low-lying and poor drainage areas.

Northwest wind gusts from 35 to 45 mph are likely, especially this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-097-098-SDZ040-055-056-061-062-065>067-101245-
Lincoln-Lyon-Murray-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-
740 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are likely today, likely to bring rainfall
from a half inch to inch through this evening.

Stronger northwest winds will develop by later afternoon and evening,
which could gust to 35 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ068>070-101245-
Bon Homme-Yankton-Clay-
740 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for southeast South Dakota.

.DAY ONE...Today and tonight.

Occasional thunderstorms today will bring rainfall up to three
quarters of an inch to an inch. A few storms will likely bring some
stronger wind gusts, 40 to 50 mph.

Northwest winds will increase later this afternoon and into tonight,
gusting at times to 45 to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-021-022-032-MNZ081-089-090-101245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Cottonwood-Nobles-Jackson-
740 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing this afternoon or early this
evening will be capable of hail to half dollar size and wind gusts to
65 mph. A brief tornado is also possible.

North to northwest winds will increase tonight, gusting at times to
35 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-NEZ014-SDZ071-101245-
Plymouth-Woodbury-Dakota-Union-
740 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing this afternoon or early this
evening will be capable of hail to half dollar size and wind gusts to
65 mph. A brief tornado is also possible.

North to northwest winds will increase later this afternoon and into
tonight, gusting at times to 45 to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-101245-
Dixon-
740 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for northeast Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing this afternoon or early this
evening will be capable of hail to half dollar size and wind gusts to
65 mph. A brief tornado is also possible.

Northwest winds will increase later this afternoon and into tonight,
gusting at times to 45 to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 9, 6:48 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     ROCK VALLEY             43.20N 96.30W
06/09/2020  E50 MPH          SIOUX              IA   TRAINED SPOTTER

            9 INCH DIAMETER PARTIALLY ROTTEN TREE LIMB
            DOWN.

&&

BA
Local storm report, Jun 9, 7:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     2 NE SIBLEY             43.42N 95.72W
06/09/2020  M57 MPH          OSCEOLA            IA   MESONET

&&

BA
Local storm report, Jun 9, 7:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     3 WNW EVERLY            43.18N 95.38W
06/09/2020  E50 MPH          CLAY               IA   CO-OP OBSERVER

&&

BA
Local storm report, Jun 9, 8:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     SPENCER                 43.15N 95.15W
06/09/2020  M63 MPH          CLAY               IA   ASOS

&&

BA
Local storm report, Jun 9, 8:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     SPENCER                 43.15N 95.15W
06/09/2020  M72 MPH          CLAY               IA   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            SPENCER.

&&

BA
Local storm report, Jun 9, 8:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     CHEROKEE                42.75N 95.55W
06/09/2020  M53 MPH          CHEROKEE           IA   AWOS

&&

BA

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:52 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.